Virginia, 2017

High Wind in Virginia, February 9, 2017

February 9, 2017 · NWS RNK · 2 events in 2 counties and zones

After a cold front passed on February 8th, a very strong pressure gradient began to feed strong northwest winds into the region. The strongest winds occurred in the foothills of the southern New River Valley, which brought down some trees.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$8,000
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS RNK wrote it up.

After a cold front passed on February 8th, a very strong pressure gradient began to feed strong northwest winds into the region. The strongest winds occurred in the foothills of the southern New River Valley, which brought down some trees.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before the first event at Feb 9, 6:33 AM EST, 27 minutes earlier.

Area forecast discussion, Feb 9, 6:33 AM EST, 27 minutes before
Area Forecast Discussion
National Weather Service Blacksburg VA
633 AM EST Thu Feb 9 2017

.SYNOPSIS...
Much colder air on strong northwest winds arrive today. Canadian
high pressure passes over the area Friday. Warmer weather will
return for the weekend as the Canadian high moves away to the
east.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 400 AM EST Thursday...

Keeping with the current headlines as models in general agreement
that strong winds will affect the region today, but highest winds
will be closer to the Blue Ridge. Not out of the question to see
gusts over 40 mph in the piedmont, but average will be less than
advisory levels. Strongest burst of winds arrive between 10z-14z
over the mountains, then level off through the day, before weakening
later this evening with high pressure building overhead by 12z
Friday.

The radar has gone quiet as of 4am, so forecast
will be updated to lower pop/dry things out east of the Blue Ridge.
The latest High-Res models depicting this well as opposed to the
synoptic models.

Colder air starting to work into the higher elevations of the west
with snow showers starting to push into Bluefield. Appears best snow
shower threat will be until 12-14z, then a lull then another uptick
in activity as we head toward midday with another shortwave diving
across the southern Appalachians. Added another inch to portions of
Tazewell/Mercer but still 2" or less expected here, under advisory
levels, and still looks like Western Greenbrier is in line to get 2-
4". Low level trajectories feed off the Great Lakes into WV til
about early evening then 8h ridge starts to build northward shutting
off the Lakes connection.

Everyone will feel the temperature difference today
thanks to the wind and falling temperatures. Temperatures today will
be steady or falling in the west with meager rise in the east before
falling in the late afternoon. Looking for more sunshine today with
clouds sticking around over the mountains through the majority of
the day.

Clearing skies tonight with lows in the teens west to lower 20s
east. With winds starting to wane late, wind chills still an issue
but overall above advisory levels, so expect 6am Friday wind chills
to range from zero to 10 above in the west to teens east.

&&

.SHORT TERM /FRIDAY THROUGH SUNDAY NIGHT/...
As of 415 AM EST Thursday...

The first part of the short-term period (Friday through Saturday
night) features a moderating trend in temperatures. Large dome of
high pressure builds eastward Friday, replaced by increasing
southerly return flow Saturday, with unseasonably mild weather
returning for Sunday. Conditions then turn more unsettled for the
late weekend as a strong northern-stream shortwave trough moving
across the Great Lakes, which drags a surface cold front across the
forecast area. On the synoptic scale, mid-levels feature neutral to
slight height rises through Saturday night, with increasing height
falls for later Sunday into early Monday.

Forecast is generally dry Friday/Friday night, though a weak warm
front will reside to our west. The warm front won't really lift
across our area until Saturday. A majority of the 00z model guidance
suite generates some token light QPF for most of the Saturday period
in the southerly return flow from the Ohio Valley extending into our
western zones (Smyth and Tazewell Counties in Virginia up through
southeast West Virginia). With background 500 mb height rises,
little significant shortwave trough disturbances along the broad
ridge and GFS-based BUFKIT profiles revealing a saturated warm cloud
layer and very dry air above it, I'm dubious that we'll see much of
any precip at all. It may in actuality be more representative of
stratus and drizzle than measurable rain in these western areas. I
have therefore undercut PoPs for the early weekend toward the Slight
Chance range for these western areas while maintaining a dry
forecast elsewhere, with variable amounts of cloud cover (greatest
west). 850 mb temperatures start near -5C at 12z Friday, but warm
significantly through the period and by Saturday night are near +5
to +8C. So while highs are in the 40s for Friday, we'll start to
trend above normal Friday night through Saturday night. Lows Friday
night in the low/mid 30s. Highs Saturday in the mid 50s to low/mid
60s, falling only slightly into the 40s to near 50 Saturday night.

Focus for more active weather is tied to the cold frontal passage
Sunday/Sunday night. Deepening surface wave well to the north with
northward moisture advection ahead of the front should focus a
period of rain (high chance to low Likely) from the Blue Ridge west
Sunday, with dry or Slight chance range PoPs east. Should still only
see limited QPF with the front at this point. Wind shift to
northwest overnight Sunday with ridging building in with FROPA.
Though I did increase winds some, an early look at wind parameters
for gusty winds suggests no significant threat at this point, as
cold advection is not overly strong and nor are the 3-/6-hrly
pressure rises. Stands to be quite mild in the pre-frontal airmass
as 850 mb temps of +8 to +10C look to push highs into the 60s and
perhaps near 70 out in the southside Virginia area and into the
heart of Virginia. Lows Sunday night int the mid 30s to mid 40s.

&&

.LONG TERM /MONDAY THROUGH WEDNESDAY/...
As of 415 AM EST Thursday...

High pressure returns to the region on Monday bringing a return to
more seasonal temperatures. However, a more changeable weather
pattern appears in the offing for the early to mid-week time period.
00z GFS and ECMWF are at odds in terms of how the mid-level pattern
evolves. While both models agree on a closed low over Hudson Bay and
another closed but deamplifying upper low centered over the
southwestern CONUS, in essence there's a difference in how/if the
southwest CONUS trough phases with the northern Canada low. Hard to
give much detail beyond Tuesday with widely disparate solutions. I
stuck close to a blend of model guidance to reduce forecast
errors.

&&

.AVIATION /12Z THURSDAY THROUGH MONDAY/...
As of 629 AM EST Thursday...

An MVFR (at times IFR) at BLF and LWB with snow showers can be
expected today, with MVFR cigs working to BCB for a few hours
this morning along with flurries. The big aviation issue will be
the strong winds from the northwest. Appears most will have
sustained winds in the 15 to 25 kt range with gusts 30-45kts,
highest near ROA/BCB. Expect snow showers to wane in the west by
dusk with cigs becoming VFR and scattering out overnight. Winds
should also fall off some overnight as high pressure builds
overhead by 12z Friday.

Extended Aviation Discussion...

VFR expected through Saturday, but a weather system may bring
sub- VFR conditions to western areas Sunday. Its associated cold
front moves across the TAFs Sunday night, with a brief period
of rain (possibly mixing with snow at LWB) along with a wind
shift to northwest. Looks like VFR conditions for Monday.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...Wind Advisory until midnight EST tonight for VAZ009>014-
     018>020-023-024-032>035.
     High Wind Warning until midnight EST tonight for VAZ015>017-
     022.
NC...Wind Advisory until midnight EST tonight for NCZ003-019.
     High Wind Warning until midnight EST tonight for NCZ001-002-
     018.
WV...Winter Weather Advisory until 7 PM EST this evening for WVZ508.

&&

SYNOPSIS...WP
NEAR TERM...
SHORT TERM...AL
LONG TERM...AL
AVIATION...AL/DS/WP
Hazardous weather outlook, Feb 9, 4:49 AM EST, 2 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
449 AM EST Thu Feb 9 2017

NCZ003-019-VAZ009>014-018>020-023-024-032>035-101000-
SURRY-WILKES-SMYTH-BLAND-GILES-WYTHE-PULASKI-MONTGOMERY-CRAIG-
ALLEGHANY VA-BATH-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-BEDFORD-
AMHERST-
449 AM EST Thu Feb 9 2017

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WIND ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

VAZ007-WVZ042>044-507-101000-
TAZEWELL-MERCER-SUMMERS-MONROE-EASTERN GREENBRIER-
449 AM EST Thu Feb 9 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHWEST VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

Up to 2 inches of snow could fall today especially across the higher
elevations.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ004>006-020-VAZ043>047-058-059-101000-
STOKES-ROCKINGHAM-CASWELL-YADKIN-HENRY-PITTSYLVANIA-CAMPBELL-
APPOMATTOX-BUCKINGHAM-HALIFAX-CHARLOTTE-
449 AM EST Thu Feb 9 2017

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA AND SOUTH
CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001-002-018-VAZ015>017-022-101000-
ASHE-ALLEGHANY NC-WATAUGA-GRAYSON-CARROLL-FLOYD-ROANOKE-
449 AM EST Thu Feb 9 2017

...HIGH WIND WARNING IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST NORTH
CAROLINA...SOUTHWEST VIRGINIA AND WEST CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   HIGH WIND WARNING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

WVZ508-101000-
WESTERN GREENBRIER-
449 AM EST Thu Feb 9 2017

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 7 PM EST THIS EVENING...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE
INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS.

   WINTER WEATHER ADVISORY.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Feb 9, 1:25 AM EST, 5 hours 35 minutes before
Special Weather Statement
National Weather Service BLACKSBURG VA
125 AM EST THU FEB 9 2017

NCZ006-VAZ044-058-059-090700-
Caswell-Halifax-Pittsylvania-Charlotte-
125 AM EST THU FEB 9 2017

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
NORTHERN CASWELL...SOUTHEASTERN CHARLOTTE...SOUTHEASTERN PITTSYLVANIA
AND SOUTHERN HALIFAX COUNTIES AND THE SOUTHEASTERN CITY OF
DANVILLE...

At 125 AM EST, radar indicated strong thunderstorms were located
along a line extending from 6 miles southwest of Halifax to Ringgold
to Quick. Movement was northeast at 35 mph.

Winds in excess of 30 mph are possible with these storms.

Locations impacted include...
Danville...
South Boston...
Yanceyville...
Bethel...
and Halifax.

This includes The following Location Danville Airport.

LAT...LON 3670 7865 3663 7855 3669 7865 3669 7868
      3668 7870 3654 7873 3654 7914 3643 7914
      3641 7952 3646 7952 3657 7939 3675 7903
      3683 7854
TIME...MOT...LOC 0625Z 236DEG 29KT 3671 7902 3661 7931 3641 7952

WP

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 high wind. Local standard time, as filed.

High Wind, Carroll

When
February 9, 7:00 AM EST to 4:00 PM EST
Where
Carroll forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$3,000
Reported by
Emergency Manager
Coordinates
36.697, -80.829 (the zone’s center; the record gives no point)

Strong winds brought down at least a dozen trees across Carroll county, including Hillsville, Fries, Dugspur, and Laurel Fork during the morning into the early afternoon hours. In addition, a tree was blown down along the Blue Ridge Parkway near mile marker 185.

High Wind, Floyd

When
February 9, 7:00 AM EST to 4:30 PM EST
Where
Floyd forecast zone
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
911 Call Center
Coordinates
36.932, -80.362 (the zone’s center; the record gives no point)

Several trees were blown down across Floyd county mainly during the morning. Some locations where downed trees were reported include: Floyd, Indian Valley, and Check.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Virginia in 2017Every state in 2017This day in weather historyWarnings in Virginia, February 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 682606, 682607.